Any experience with ? (I think hives)

Discussion in 'General Parenting' started by Andy, Jan 26, 2010.

  1. Andy

    Andy Active Member

    Friday night difficult child had a rash on back of both legs near buttocks. No itching, just "V" rash - skin color raised. Bedtime so I just say, "Hmmm let's see if it is still there tomorrow."

    Saturday morning rash is gone in that location but there is a rash on back of leg near the ankle. I put cream on and said, "Hmmmm let's see what happens with it today."

    Saturday night - a little rash but not much.

    Sunday night, breakout on BOTH legs and this time itchy. This time only between ankles and knees - nothing near buttocks. I put some more cream on. Overnight, HUGE itchy breakout on both legs. The best I can tell with my very limited medical understanding and an old medical book with pictures of rashes is that is is hives. But what is the allergic reaction from?

    Rash subsided during the day to the point it was hard to see it.

    I had given him a pair of pants straight from the store to wear and I think he ended up wearing them two days in a row so we took those away. difficult child took a bath Monday night and slept in my bed.

    During the night the rash returned but not to the extent as the night before.

    I had a doctor appointment for myself this morning so left for Fargo leaving difficult child home. I called the psychiatrist 1st - could this be from medications? Nurse didn't think so but would pass it along to psychiatrist. In meantime, try washing sheets in new detergent and vacumming mattress.

    Called pediatrician doctor and asked nurse if she though this could be from Thursday's H1N1. She says everyone reacts differently but nothing to indicate this would be the case. She asked if I wanted to bring him in. "I can't until later today". The doctor was only available until noon. We can either take him to children's walk-in or call pediatrician doctor at 7:30 tomorrow morning. doctor needs to "see" the rash which is only happening after hours.

    therapist's nurse called back. Yes, it can be from the medications. If it comes back again we will take him off the Citralpram and find something else.

    So, I am washing sheets in a new detergent and will see what happens tonight.

    If he comes home from school and has problems before 7:00 pm tonight, I can run him up to the walk-in clinic. It is an hour away but if I am there before 8:00 they will see me no matter how late it takes.

    If this evening is o.k. and he has troubles with the rash returning again overnight, we will get up early and be on the road before 7:30. I can call the doctor at 7:30 to say we are on our way in. If he can not see us, we will be at the walk-in when their doors open.

    Getting a doctor to "catch" this after hours outbreak will be a challenge though I believe the signs will still be on the skin even if the rash subsides by the time a doctor gets to us.

    Of course, I will be on the phone to psychiatrist with updates and results.

    So, have any of you experienced this? Any ideas of what else I should be looking at or doing?

    Shoot - I should have taken a picture of it Sunday night. I will do that if/when it returns.

    P.S. Couldn't do anything with it Monday because we were in a blizzard.
  2. flutterby

    flutterby Fly away!

    Benadryl oral and cream. If he is reacting to the medication and he doesn't stop the medication, the allergic reaction can become systemic requiring steroids for it to subside.

    I had that with Plavix. It would come and go, but if I got the least little warm it would start. It started here and there and then it just blew up. By then, it took 3 rounds of steroids to stop the reaction - after I was off the medication.

    How long has he been on Celexa?
  3. smallworld

    smallworld Moderator

    A substance on the new pants could have given him the rash. And it could come and go for several days. In addition, you should use a mild fragrance-free, hypoallergenic detergent to wash his sheets and his new clothes to make sure he doesn't break out from the detergent.
  4. Andy

    Andy Active Member

    Heather - Thank you! He has been on Celexa for several months.

    For some reason I THOUGHT it could come and go as you describe but the nurses said it would stay continous until the medications stopped if it were from the medications. They told me that it would not go away.

    I expect this from pediatrician doctor's nurse but I thought psychiatrist's nurse would have more experience in this. He didn't think it could be the medications because difficult child has been on for awhile. I remember learning from this forum that the effects of each medications can change over time. That is also why we switched from Flouxetine to Celexa - difficult child had developed a rash (looked like small pox) after over a year on the Flouxetine.

    I think you are correct. I am expecting it to come back tonight and we will take a field trip to a doctor's office in the morning. I do want to stop this before it gets to needing a lot of intervention.

    Thank you! :) Thank you! :)
  5. Andy

    Andy Active Member

    Smallworld - Even after he stops wearing them? The rash can keep popping up for a few days?
  6. smallworld

    smallworld Moderator

    Yes . . .

    But you should obviously have a doctor diagnose the rash in person.
  7. Marguerite

    Marguerite Active Member

    A rash from medications won't generally go away while medications are continued. It will generally just get worse. But a contact rash - the contact can be variable, there are too many possibilities. So yes, a contact rash can come and go.

    It really depends on the various factors. A mild allergy rash from medications might be there but not always obvious, unless he's a bit warmer or sweatier in that area. How many times have you had a rash that is worst in the creases of elbows and knees?

    The doctor is the best person to talk to.

  8. GoingNorth

    GoingNorth Crazy Cat Lady

    Another recommendation to see a doctor. This really does sound like a contact allergy to something on his clothes or bedding.
  9. timer lady

    timer lady Queen of Hearts

    Another thought, Andy. kt developed excema during her most stressful anxious times. We used Eucerin body lotion, dove soap & benadryll per doctors orders.

    She still crops up with excema - we follow the same route.

    Something to consider.
  10. confuzzled

    confuzzled Member

    one other thought (could very well be a contact rash from the new pants)

    but, i had the exact same reaction to levoxyl (generic snythroid). legs/buttocks only. the severity worsened too--it was just non-itchy hives at first, then i was so itchy i thought i would rip my skin off. obviously, that was because i kept taking it and it was slowly building up in my system. oral benadryl helped immensely.

    it was eventually determined i had a severe reaction to either the dye in the pills or the filler material used.

    so if you recently filled a generic celexa rx, you might want to check with the pharmacist or mfg if there has been any changes in it--different mfg, different filler/dye used, etc.

    or it could be the pants ;-)
  11. Andy

    Andy Active Member

    Thank you everyone!

    Crossed fingers - so far so good tonight. One hour into bed and no rash appearing.

    I washed some new sheets and one of his felt tyed blankets. He took another shower to wash his legs before bed.

    This is looking very good! :) If it stays clear through morning, I think I can chalk it up to those new pants.

    Here is hoping! Seems like I sometimes have the tendency to cry wolf too soon! But then again, when it comes to allergies in medications, better too early than too late and when I am dealing with something new that is not going away after a day or two, I like to call in the pros early in the game.

    Thank you again! I will let you know what happens in the morning.
  12. Andy

    Andy Active Member

    Wooo Hooo! NO RASH!! YIPPEEE! (he was up at midnight saying the itching was coming back but it didn't grow and he slept well the rest of the night)

    So, no need to rush to the doctor before it disappears this morning.

    Must have been those pants!

    Anyway, if it does return, I know to try to get a doctor to see it before it disappears again.

    Thank you to everyone!
  13. Kjs

    Kjs Guest

    Hope you found the culprit. I know how that can be. i am the one who breaks out. I have no clue. I have changed things, avoided things...nothing. The hives for me are large raised red and very itchy. sometimes I scratch and leave marks.

    What the doctor did ask me to do was ask the pharmacy if they switched brands. And guess what...they DID. I thought that was it, but it came back. Now i just chalk it up to stress. However I DO have an epi pen. Several times in the past when this would flare up, eventually my tongue would get fat and swell, then you can't swallow, or breathe. When I start to feel funny I take benadryl. That is working.

    If he does break out again, I would ask for an epi pen. Never know, and once your tongue starts to swell it is really scary.